Q&A: Should I eat differently now that I know my baby's gender?
I just found out the sex of my baby! Now that I know, are there foods I should avoid or focus on?
There has been a lot in the news about phytoestrogens being a problem with women who are dealing with infertility and also report of lavender oils causing temporary increase in breast tissue (gynecomastia) for boys. Foods high in phytoestrogens (soy beans, tofu, tempeh, soy beverages, flax, sesame seeds) are those whose effects may mimic estrogen. Phytoestrogens act like weakened estrogen. There are some studies that hypothesize that these foods can affect infertility in women and in some cases men. One study, published in the January 2000 issue of The British Journal of Urology points out the possible correlation in the increased occurrence of hypospadius (the opening to the penis instead of being located at the tip of the penis may be on the underside). This increase is noted in babies of women who consume more phytoestrogens in a vegetarian diet.
When researchers look at the effects of diets high in soy as it relates to infertility, the studies done within labs with mice and rats involved ingestion of very large quantities. The quantities used in research were higher than what most women, even those who eat diets high in foods containing phytoestrogens, would normally consume.
How does all this relate to your pregnancy? The tried-and-true practice of everything in moderation is really the best approach here. Eating too much of one type of food can lead to not having enough room to eat other things that you need. So eat a colorful, varied diet. Take in a balance of fruits, veggies, grains, proteins, and fats. Talk to your doctor or a dietitian if you’d like help planning a healthy pregnancy diet.
Once your baby boy is born, talk with your pediatrician about the use of lavender oils or bath. There are boys who have experienced an increase in breast tissue after using lavender products, but this was only temporary (the tissue went back to its normal size after discontinuing use of the lavender).